Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 251, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2017, 12:12 AM CDT for Barber County, Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 12:12 AM CDT (05:12 UTC)
- Expired
- Jun 30, 2017, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 80.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 12:45 AM CDT | TSTM WND DMG | 7 Wnw Hardtner, KS | NUMEROUS LIMBS UP TO THREE INCHES IN DIAMETER WERE BLOWN FROM TREES. HAIL OF UNKNOWN SIZE STRIPPED LEAVES FROM CORN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
479
WUUS53 KDDC 300512
SVRDDC
KSC007-033-300600-
/O.NEW.KDDC.SV.W.0251.170630T0512Z-170630T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1212 AM CDT FRI JUN 30 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Comanche County in south central Kansas...
* Until 100 AM CDT
* At 1211 AM CDT, a severe thunderstorm was located 4 miles west of
Aetna, or 20 miles southeast of Coldwater, moving east at 60 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Medicine Lodge, Kiowa, Coldwater, Protection, Hardtner, Sharon,
Hazelton, Lake City, Wilmore, Deerhead, Aetna, Buttermilk and Lake
Coldwater.
This warning replaces the previous warnings issued for these counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9945 3738 9835 3700 9835 3700 9951
TIME...MOT...LOC 0511Z 270DEG 51KT 3707 9905
HAIL...2.00IN
WIND...80MPH
$$
RBURG2 follow-up statements
211
WWUS53 KDDC 300536
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1236 AM CDT FRI JUN 30 2017
KSC007-033-300600-
/O.CON.KDDC.SV.W.0251.000000T0000Z-170630T0600Z/
Barber KS-Comanche KS-
1236 AM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARBER AND COMANCHE COUNTIES...
At 1235 AM CDT, one severe thunderstorm was located 3 miles
southeast of Aetna, or 21 miles northwest of Alva. A second severe
thunderstorm was located 6 miles southwest of Medicine Lodge. Both
storms were moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City,
Wilmore, Deerhead, Aetna and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9924 3738 9835 3700 9835 3700 9951
TIME...MOT...LOC 0535Z 282DEG 29KT 3705 9891
HAIL...2.00IN
WIND...70MPH
$$
RBURG801
WWUS53 KDDC 300552
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1252 AM CDT FRI JUN 30 2017
KSC033-300601-
/O.CAN.KDDC.SV.W.0251.000000T0000Z-170630T0600Z/
Comanche KS-
1252 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3734 9899 3738 9835 3700 9835 3700 9900
TIME...MOT...LOC 0551Z 270DEG 51KT 3705 9866
$$
KSC007-300600-
/O.CON.KDDC.SV.W.0251.000000T0000Z-170630T0600Z/
Barber KS-
1252 AM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARBER COUNTY...
At 1251 AM CDT, a severe thunderstorm was located near Hardtner, or 9
miles west of Kiowa, moving east at 60 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City,
Deerhead and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9899 3738 9835 3700 9835 3700 9900
TIME...MOT...LOC 0551Z 270DEG 51KT 3705 9866
HAIL...2.00IN
WIND...80MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:03 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 30, 12:03 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1203 AM CDT Fri Jun 30 2017 ...UPDATE TO AVIATION... .SYNOPSIS... Issued at 939 PM CDT Thu Jun 29 2017 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a near stationary frontal boundary stretches from the Oklahoma Panhandle northeast across central Kansas. && .SHORT TERM...(This evening through Friday) Issued at 208 PM CDT Thu Jun 29 2017 Convective allowing models are fairly aggressive with respect to upscale thunderstorm growth across western into south central Kansas this evening. The old cold front has already begun to wash out with models shoeing more broad easterly surface winds heading into tonight. As earlier concerns of initial development across the far southeast have waned, models such as the HRRR have become more aggressive with the upscale growth into a qlcs wind event well into central Kansas before midnight. We've increased pops to account for these latest model runs, as well as adjusted overnight lows for early Friday morning downward. Large hail up to 2 inches may be the primary threat in the western counties while a wind threat and heavy rain threat may be more likely with time this evening into central Kansas counties. Friday the area will be under the influence of weak northeasterly surface flow, as a a midlevel shortwave move across the KS/NE line by the afternoon. This should produce scattered showers and thunderstorms through the afternoon given the average MUCAPES around 500 j/KG. .LONG TERM...(Friday night through Thursday) Issued at 208 PM CDT Thu Jun 29 2017 The front and major instability/CAPE axis moves farther southeast into the southern Plains by Saturday. Any storm threats by Saturday might be in the extreme west it at all. However, the entire southern High Plains region maintains relatively high dew points, with richer moisture not being scoured out. The GFS already has a trough across the Rockies by Sunday with vorticity advection into Kansas by Sunday night. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1202 AM CDT Fri Jun 30 2017 Scattered showers and thunderstorms will continue to drift eastward across western and central Kansas overnight, potentially affecting all TAF sites briefly. Otherwise, VFR conditions will prevail at all TAF sites through late Friday afternoon. North to northeasterly winds 10 to 20kt will persist across southwest and central Kansas through Friday afternoon as surface high pressure moves out of the Central Rockies into the high plains of northeast Colorado during the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 60 87 / 50 10 10 0 GCK 63 82 58 88 / 50 10 10 10 EHA 62 82 59 86 / 30 20 20 10 LBL 64 84 60 88 / 30 10 10 10 HYS 63 81 59 88 / 40 10 10 0 P28 69 86 63 89 / 70 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 19 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 426 AM CDT Thu Jun 29 2017 KSZ030-031-043>046-061>066-074>081-084>090-300930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas this evening. The main threat will be golf ball to tennis ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible Friday with the potential for up to quarter size hail and wind gusts upward of 60 mph. Thunderstorms will then be possible nearly each day through the early part of next week. However, the potential for severe weather is low. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly east of a Garden City to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Local storm report, Jun 29, 9:25 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 12 NNE RICHFIELD 37.41N 101.67W
06/29/2017 M3.00 INCH STANTON KS PUBLIC
&&
JFLocal storm report, Jun 29, 9:34 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 10 NNW FETERITA 37.29N 101.52W
06/29/2017 E1.00 INCH STEVENS KS PUBLIC
&&
JFLocal storm report, Jun 29, 11:02 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL SUN CITY 37.38N 98.92W
06/29/2017 E1.75 INCH BARBER KS PUBLIC
&&
JRJLocal storm report, Jun 29, 11:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 7 ESE COLDWATER 37.23N 99.21W
06/29/2017 E1.50 INCH COMANCHE KS EMERGENCY MNGR
&&
JFSpecial weather statement, Jun 29, 11:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1151 PM CDT THU JUN 29 2017
KSZ081-090-300515-
Pratt KS-Barber KS-
1151 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND EASTERN PRATT
COUNTIES UNTIL 1215 AM CDT...
At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Cairo, or 12 miles east of Pratt, moving northeast at
30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Preston, Natrona and Cairo.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3742 9848 3761 9868 3781 9867 3780 9846
3743 9846
TIME...MOT...LOC 0451Z 230DEG 24KT 3758 9853
RBURGLocal storm report, Jun 30, 12:03 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM HAIL 3 NNE SUN CITY 37.42N 98.90W
06/29/2017 E2.75 INCH BARBER KS PUBLIC
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:46 PM CDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Jun 29, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Jun 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 46 min |
| Jun 29, 8:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| Jun 29, 9:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 57 min |
| Jun 29, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 52 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 68 min |
| Jun 29, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 42 min |
| Jun 29, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 59 min |
| Jun 29, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 29, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 11 min |
| Jun 29, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 46 min |
| Jun 29, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 24 min |
| Jun 29, 11:51 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
| Jun 30, 12:30 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 60 min |
| Jun 30, 12:59 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pawnee, Pratt, Stafford | 46 min |
| Jun 30, 1:21 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 54 min |
| Jun 30, 2:17 AM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Jun 30, 2:42 AM CDT | Special Weather Statement | DDC | Clark | 63 min |
| Jun 30, 2:53 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 52 min |
| Jun 30, 3:30 AM CDT | Special Weather Statement | DDC | Comanche | 60 min |
| Jun 30, 3:46 AM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.